People may experience hypersensitivity reactions to fillers following a COVID-19 vaccination. This should not form an obstacle to vaccination, as the reactions often last a short time (a few days) and are easy to treat. However, the Dutch Association of Cosmetic Medicine (NVCG) has advised its members not to carry out filler treatment during a period of two weeks before and up to two weeks after COVID-19 vaccination of their clients.
The RIVM’s reporting and expertise centre for adverse effects of medical implants (MEBI) received 32 reports from the Lareb Pharmacovigilance Centre concerning reactions in the area of fillers after COVID-19 vaccinations, since fillers are implants. The further investigation of these reports by MEBI, examined from the point of view of the fillers, paints the same picture as Lareb's publication.
MEBI describes the findings in an alert. By doing so, the MEBI wishes to draw the attention of healthcare providers, people who have or are considering fillers and manufacturers of fillers to the hypersensitivity reactions.
As is also stated on the Lareb website, hypersensitivity reactions such as swelling, redness, pain or itching can occur at the location of the filler. Lumps under the skin, infections or changes in pigmentation (discolouration) of the skin may also occur. A coronavirus vaccine may cause a delayed hypersensitivity reaction to fillers. This may occur within a day to a few months of vaccination. These reactions can also occur after infections, such as a coronavirus infection.
Reactions to different types of fillers and vaccines
The reports that MEBI received from Lareb concerned various different types of fillers. The hypersensitivity reactions in combination with a vaccination can occur within a short or long time (hours to years) after the filler has been injected. Reactions to fillers have been reported in COVID-19 vaccinations involving AstraZeneca, Pfizer/BioNTech and Moderna vaccines. Reactions occurred after a first, second or booster vaccination.